Georgia, 2023

Damaging Winds in Georgia, July 22, 2023

July 22, 2023 · NWS JAX · 8 events in 3 counties and zones

A wavering surface boundary across SE Georgia, the dominant Gulf Coast sea breeze and steep mid and upper-level lapse rates combined with some dry pockets of low-level air produced scattered diurnally enhanced strong to severe storms that produced wind gusts of 40-60 mph.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
8

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS JAX wrote it up.

A wavering surface boundary across SE Georgia, the dominant Gulf Coast sea breeze and steep mid and upper-level lapse rates combined with some dry pockets of low-level air produced scattered diurnally enhanced strong to severe storms that produced wind gusts of 40-60 mph.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jacksonville, FL wrote its last area forecast discussion before the first event at Jul 22, 12:24 PM EST, 15 minutes earlier.

Area forecast discussion, Jul 22, 12:24 PM EST, 15 minutes before
Area Forecast Discussion
National Weather Service Jacksonville FL
124 PM EDT Sat Jul 22 2023

...New AVIATION...

.UPDATE...
Issued at 1016 AM EDT Sat Jul 22 2023

After surface moisture was scoured/mixed out by last evening's
outflow boundary, dewpoints have recovered and increased back
toward the low-mid 70s. Given the increase in moisture, Heat Index
values were increased and supported an extension of the Heat
Advisory to the rest of NE FL (Suwannee Valley) this morning.

Though heat will be the widespread concern today, afternoon storms
will also pose a threat, mainly strong outflow and downburst winds.
This morning's RAOB suggest less volatility in regards to
instability; however, current observational trends and forecast
soundings indicate a sharp increase moisture which should result
in building instability through the afternoon given steep lapse
rates aloft.

This instability will fuel convective development along a
wavering boundary across southern GA and along the Gulf sea breeze
as it pushes inland early this afternoon. Strongest convergence
and better coverage will be along the boundary. A resulting cold
pool will push south-southeastward toward I-10 corridor this
afternoon with additional development expected into the Jax Metro
by the late afternoon. Based on the expectations and latest
guidance, enhanced PoPs to 50-70% across NE FL and reduced them to
30-50% across portions of SE GA near the Altamaha River through
the early evening. Could be a late night round of isolated storms
along the frontal boundary in SE GA, generally north of Waycross.

With steep lapse rates aloft and modestly dry pockets in the low
levels, deep thunderstorms will be capable of strong to severe
downburst winds this afternoon, in the 40-60 mph range. The SPC
has increased the risk across southeast GA and through the I-10
corridor to "Slight" (level 2 of 5) while other locations remain
in "Marginal" (level 1 of 5). Again the main concern will be
damaging winds in addition to lightning and localized flooding.

&&

.SYNOPSIS...
Issued at 530 AM EDT Sat Jul 22 2023

Early morning surface analysis depicts a frontal boundary
decelerating as it moves southward across the Deep South.
Aloft...potent shortwave troughs traversing the Great Lakes and
New England are carving out a broad trough over the eastern half
of the nation, which has bifurcated the "Heat Wave" ridge that was
straddling most of the southern U.S. The main ridge center has
retrograded westward over the Desert Southwest, with a smaller
ridge now suppressed over the Bahamas, South FL and Cuba. West-
northwesterly flow prevails aloft over our region, and a shortwave
embedded within this flow that is traversing the southern
Appalachians ignited a Mesoscale Convective System (MCS) late on
Friday evening over the Deep South that traversed southeast GA,
with a robust outflow boundary then crossing the I-10 corridor,
bringing briefly strong wind gusts of 40-50 mph into northeast FL
during the predawn hours. This MCS weakened as it pushed offshore
of the southeast GA coast, with some renewed convection now
developing over the Gulf Stream waters off the Carolina coast. The
decelerating frontal boundary is also igniting nocturnal
convection upstream from our area over southwest GA and portions
of AL and MS. The outflow boundary that pushed through our entire
area overnight has "cooled" temperatures into the 70s area-wide as
of 09Z, with dewpoints also falling to the upper 60s to mid 70s as
mid and high altitude debris cloudiness gradually thins out for
locations north of the I-10 corridor.

&&

.NEAR TERM...
(Today and Tonight)
Issued at 530 AM EDT Sat Jul 22 2023

One final day of abnormally hot weather is expected for our region
as troughing slowly digs over the Tennessee and lower
Mississippi Valleys and the remnant ridge persists over south FL
and the Bahamas. The frontal boundary is expected to sag southward
towards the Ocmulgee / Altamaha Rivers this afternoon before
stalling across inland southeast GA tonight. Convection developing
during the predawn hours to the west and northwest of our region
should weaken as it approaches a more subsident air mass residing
over inland southeast GA this morning in the wake of last night's
MCS. Westerly winds will again become breezy by the mid to late
morning hours across our area, with debris cloudiness thinning and
temperatures quickly soaring into the 90s before the noon hour
area-wide. Heat index values will also rise above 100 degrees
towards the 11 AM hour at most locations, and Heat Advisories have
been issued for locations along and east of the U.S.-301 corridor
in southeast GA, northeast and north central FL, where values
will top out in the 108-112 degree range before convection and
cloud cover increase during the mid to late afternoon hours. Highs
today will soar to the mid and upper 90s all the way to the
coast, where the Atlantic sea breeze boundary will likely not
develop until the mid-afternoon hours, with this feature likely
remaining pinned along the I-95 corridor through late afternoon.

Convective initiation is expected across inland southeast GA
during the early to mid-afternoon hours as the frontal boundary
approaches from the northwest. We also expect enough moisture to
be available for the inland-moving Gulf coast sea breeze to
initiate convection along the I-75 corridor during the early to
mid-afternoon hours, with convective outflows then igniting
additional convection across the rest of our area, especially
along the I-95 corridor as these outflows interact with the
Atlantic sea breeze boundary. Plenty of instability and steep
low-mid level lapse rates will counter marginal westerly speed
shear that will be in place locally, with storms expected to pulse
and become strong as mesoscale boundaries collide, with a few
isolated severe thunderstorms possible across our area this
afternoon and evening. Stronger convection will be capable of
producing strong wind gusts of 40-60 mph, small hail, frequent
lightning strikes, and locally heavy downpours.

An additional round of convection is possible overnight across
southeast GA as the frontal boundary stalls over the region and a
potent shortwave trough digs southeastward across the Ozarks and
the Tennessee Valley. Localized flooding could be a concern for
locations that receive multiple rounds of thunderstorms today and
this evening, especially if these downpours train repeatedly over
urban and/or normally flood prone locations. Convection across
northeast and north central FL should mostly dissipate during the
early to mid evening hours, with thinning debris cloudiness
expected overnight. Lows will generally fall to the mid 70s inland
and the upper 70s at coastal locations.

&&

.SHORT TERM...
(Sunday through Monday)
Issued at 530 AM EDT Sat Jul 22 2023

Sunday... West/southwest flow will continue as a frontal boundary
lingers over central Georgia. Ample moisture from this front will
keep PWATs over 2 inches, and provide fuel for numerous storms to
develop over southeast Georgia and northeast Florida. The main
concern on Sunday will be heavy rainfall, currently the entire
area is under a 'Marginal' risk of excessive rainfall from the
WPC. In addition to the localized flooding threat, with cooler
temps aloft, strong storms will be capable of producing gusty
winds. Storms will have an earlier start and fill in from the
southwest throughout the day, stronger storms will likely be in
the afternoon and evening as temperatures rise into the upper 80s
to lower 90s.

Monday... Numerous thunderstorms will develop over northeast
Florida on Monday as the frontal boundary slowly weakens and moves
southeasterly Monday night. With more widespread coverage for most
of the day, high temperatures will fall below normal. With heavy
coverage and strong storm potential, heavy rainfall from training
storms may create localized flooding issues, especially in urban
areas.

&&

.LONG TERM...
(Tuesday through Friday)
Issued at 530 AM EDT Sat Jul 22 2023

A more typical summertime pattern will be present by mid week,
with southerly steering flow allowing both sea breeze boundaries
to form and interact. Scattered to numerous thunderstorms in the
afternoons and evenings are expected over northeast Florida, while
southeast Georgia will likely see less coverage each day. On
Tuesday SE GA will see minimal coverage as dry air intrudes behind
the dissipating frontal passage. Temperatures will return to near
normal area-wide early next week, but bounce back to above climo
by the end of the week.

&&

.AVIATION...
(18Z TAFS)
Issued at 123 PM EDT Sat Jul 22 2023

Strong line of thunderstorms with embedded severe cells will
press from the northwest through the afternoon. TEMPOs across the
Jax Metro look good regarding timing, between 19z-23z. Afternoon
convection will fade across most of the area terminals tonight
with the exception of SSI where waves of scattered showers and
storms will move west-to-east along a stalling frontal boundary
through the late evening and early AM hours Sunday. Southwesterly
flow and incoming disturbance will initiate convection earlier
across NE FL on Sunday. T'storms may impact GNV as early as 12z
but more likely around 13-14z before reaching the terminals along
the Atlantic coast around 14-15z. Multiple waves of showers and
storms are likely with impacts possible through Sunday afternoon.
Winds will be westerly but slightly weaker than today, thus the
Atlantic sea breeze will have a better chance to work inland at
SSI and SGJ toward the end of the TAF period.

&&

.MARINE...
Issued at 530 AM EDT Sat Jul 22 2023

A frontal boundary approaching the Georgia waters will become
stationary later tonight through Monday before dissipating by
Tuesday. Westerly winds of 10-15 knots will prevail across our
waters today, with speeds outside of thunderstorm activity
increasing to Caution levels of 15-20 knots offshore this evening,
while speeds peak at around 15 knots near shore. Multiple rounds
of showers and thunderstorms will impact our local waters,
beginning late this afternoon and this evening. Strong to isolated
severe thunderstorms will be possible, with stronger activity
capable of producing damaging wind gusts, frequent lightning
strikes, and rough seas. Seas of 2 to 4 feet will prevail both
near shore and offshore through Monday, followed by seas
diminishing to around 2 feet by Tuesday and Wednesday. Coverage of
showers and thunderstorms will decrease by Tuesday and especially
Wednesday as Atlantic high pressure lifts northward towards the
northeast Florida waters.

Rip Currents: A long period easterly ocean swell is expected to
arrive at our local beaches this afternoon. This swell will create
a low-end moderate rip current risk at all area beaches that is
expected to persist through at least Monday.

&&

.CLIMATE...
Issued at 530 AM EDT Sat Jul 22 2023

Record high minimum (warm low) and maximum (high) temperatures at
our designated climate sites for Saturday are listed below:

    			  Today's High Min    Today's Max
                -----------------------------------
Jacksonville 	  81/1872             101/1942
Gainesville		  77/2015             99/1907
Alma, GA	      76/2021             100/1942
St. Simons 		  81/1986             101/1977
Craig Airport     78/2005             99/1977

&&

.PRELIMINARY POINT TEMPS/POPS...
AMG  92  73  89  72 /  70  60  80  30
SSI  97  79  91  77 /  60  40  80  40
JAX  98  76  93  75 /  60  40  90  40
SGJ  96  78  92  76 /  60  40  80  40
GNV  95  76  90  75 /  50  40  90  40
OCF  93  76  89  75 /  30  20  90  50

&&

.JAX WATCHES/WARNINGS/ADVISORIES...
FL...Heat Advisory until 7 PM EDT this evening for FLZ020-021-023-024-
     030-031-033-035-038-122-124-125-132-133-136>138-140-222-225-
     232-236-237-240-325-340-425.

GA...Heat Advisory until 7 PM EDT this evening for GAZ136-152>154-165-
     166-264-350-364.

AM...None.
&&

In the hours before

Special weather statement, Jul 22, 11:45 AM EST, 54 minutes before
Special Weather Statement
National Weather Service Jacksonville FL
1245 PM EDT Sat Jul 22 2023

GAZ132-134-149-250-221730-
Bacon GA-Atkinson GA-Coffee GA-Northern Ware GA-
1245 PM EDT Sat Jul 22 2023

...A strong thunderstorm will impact portions of Coffee, northern
Atkinson, northwestern Ware and southwestern Bacon Counties through
130 PM EDT...

At 1240 PM EDT, Doppler radar was tracking a strong thunderstorm over
Nicholls, or 10 miles west of Alma, moving east at 25 mph.

HAZARD...Winds around 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Douglas, Alma, Willacoochee, Broxton, Ambrose, Nicholls, West Green,
Dixie Union and Bickley.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3147 8314 3147 8312 3151 8308 3156 8306
      3161 8306 3163 8303 3164 8240 3133 8243
      3134 8307 3136 8310 3139 8311 3140 8314
      3143 8314 3146 8315
TIME...MOT...LOC 1640Z 273DEG 23KT 3150 8265

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

AB
Special weather statement, Jul 22, 12:28 PM EST, 11 minutes before
Special Weather Statement
National Weather Service Jacksonville FL
128 PM EDT Sat Jul 22 2023

GAZ132-134-149-151-152-250-221815-
Pierce GA-Bacon GA-Atkinson GA-Coffee GA-Brantley GA-
Northern Ware GA-
128 PM EDT Sat Jul 22 2023

...A strong thunderstorm will impact portions of Coffee, Pierce,
Atkinson, southwestern Brantley, northern Ware and Bacon Counties
through 215 PM EDT...

At 128 PM EDT, Doppler radar was tracking a strong thunderstorm near
Bristol, or 9 miles northwest of Blackshear, moving east at 25 mph.

HAZARD...Wind gusts up to 50 mph, pea size hail, and minor flooding
         due to heavy rainfall.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible. Minor flooding due to heavy rainfall is possible.

Locations impacted include...
Waycross, Douglas, Alma, Blackshear, Pearson, Willacoochee,
Patterson, Nicholls, Offerman and Boggy Bay.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3148 8311 3157 8306 3161 8267 3156 8224
      3152 8222 3147 8216 3148 8209 3145 8205
      3141 8206 3137 8204 3105 8207 3114 8265
      3118 8267 3118 8296 3120 8305 3128 8303
      3134 8307 3136 8310 3140 8314 3146 8315
TIME...MOT...LOC 1728Z 278DEG 23KT 3142 8232

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH

AB

The radar

The Moody AFB radar (KVAX), 89 km away, was scanning. The volume nearest the first event began at 17:41 UTC.

Open the radar archive at this moment

Event by event

8 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Pierce

When
July 22, 12:39 PM EST
Where
Pierce County, 4.94 mi SW of Bristol
Measured
50 kt (58 mph) estimated gust
Reported by
911 Call Center
Coordinates
31.400, -82.280

A tree was blown down.

Thunderstorm Wind, Atkinson

When
July 22, 1:00 PM EST
Where
Atkinson County, 2.25 mi NE of Willacoochee
Measured
50 kt (58 mph) estimated gust
Reported by
911 Call Center
Coordinates
31.350, -83.020

A tree was blown down on GA Highway 135N. The time of damage was based on radar.

Thunderstorm Wind, Atkinson

When
July 22, 1:00 PM EST
Where
Atkinson County, 1.37 mi ENE of Oberry
Measured
50 kt (58 mph) estimated gust
Reported by
Public
Coordinates
31.390, -82.960

A tree was blown down on Jesse Nugent Road. The time of damage was based on radar.

Thunderstorm Wind, Coffee

When
July 22, 1:05 PM EST
Where
Coffee County, 2.36 mi W of Mora
Measured
50 kt (58 mph) estimated gust
Reported by
911 Call Center
Coordinates
31.420, -83.010

Trees were blown down along Mora Road. The time of damage was based on radar.

Thunderstorm Wind, Coffee

When
July 22, 1:10 PM EST
Where
Coffee County, 4.18 mi E of Mora
Measured
50 kt (58 mph) estimated gust
Reported by
911 Call Center
Coordinates
31.430, -82.900

A tree was blown down on a power line on Red McKinnon Road. The time of damage was based on radar.

Thunderstorm Wind, Atkinson

When
July 22, 1:15 PM EST
Where
Atkinson County, 3.61 mi NE of Pearson
Measured
50 kt (58 mph) estimated gust
Reported by
911 Call Center
Coordinates
31.330, -82.820

A tree was blown down on Axson Road. The time of damage was based on radar.

Thunderstorm Wind, Atkinson

When
July 22, 1:25 PM EST
Where
Atkinson County, 1.5 mi SSE of Pearson
Measured
50 kt (58 mph) estimated gust
Reported by
911 Call Center
Coordinates
31.280, -82.860

A tree was blown down on GA Highway 64 eastbound. The time of damage was based on radar.

Thunderstorm Wind, Coffee

When
July 22, 1:25 PM EST
Where
Coffee County, 4.87 mi S of Chatterton
Measured
50 kt (58 mph) estimated gust
Reported by
911 Call Center
Coordinates
31.450, -82.740

Trees were blown down on East Baker Highway. The time of damage was based on radar.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Georgia in 2023Every state in 2023This day in weather historyWarnings in Georgia, July 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1108706, 1108708, 1108709, 1108710, 1108711, 1108712, 1108713, 1108714.